Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Variable transformations and Gauss-Legendre quadrature for integrals with endpoint singularities
HTML articles powered by AMS MathViewer

by Avram Sidi PDF
Math. Comp. 78 (2009), 1593-1612 Request permission

Abstract:

Gauss–Legendre quadrature formulas have excellent convergence properties when applied to integrals $\int ^1_0f(x) dx$ with $f\in C^\infty [0,1]$. However, their performance deteriorates when the integrands $f(x)$ are in $C^\infty (0,1)$ but are singular at $x=0$ and/or $x=1$. One way of improving the performance of Gauss–Legendre quadrature in such cases is by combining it with a suitable variable transformation such that the transformed integrand has weaker singularities than those of $f(x)$. Thus, if $x=\psi (t)$ is a variable transformation that maps $[0,1]$ onto itself, we apply Gauss–Legendre quadrature to the transformed integral $\int ^1_{0}f(\psi (t))\psi ’(t) dt$, whose singularities at $t=0$ and/or $t=1$ are weaker than those of $f(x)$ at $x=0$ and/or $x=1$. In this work, we first define a new class of variable transformations we denote $\widetilde {\mathcal {S}}_{p,q}$, where $p$ and $q$ are two positive parameters that characterize it. We also give a simple and easily computable representative of this class. Next, by invoking some recent results by the author concerning asymptotic expansions of Gauss–Legendre quadrature approximations as the number of abscissas tends to infinity, we present a thorough study of convergence of the combined approximation procedure, with variable transformations from $\widetilde {\mathcal {S}}_{p,q}$. We show how optimal results can be obtained by adjusting the parameters $p$ and $q$ of the variable transformation in an appropriate fashion. We also give numerical examples that confirm the theoretical results.
References
Similar Articles
Additional Information
  • Avram Sidi
  • Affiliation: Computer Science Department, Technion, Israel Institute of Technology, Haifa 32000, Israel
  • Email: asidi@cs.technion.ac.il
  • Received by editor(s): March 3, 2008
  • Received by editor(s) in revised form: July 28, 2008
  • Published electronically: January 22, 2009
  • © Copyright 2009 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 78 (2009), 1593-1612
  • MSC (2000): Primary 40A25, 41A60, 65B15, 65D30, 65D32
  • DOI: https://doi.org/10.1090/S0025-5718-09-02203-0
  • MathSciNet review: 2501065